Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 3, 2018, 12:34 AM CDT for Douglas County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2018, 12:34 AM CDT (05:34 UTC)
- Expired
- Jul 3, 2018, 1:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 198 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
745
WWUS83 KMPX 030534
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT TUE JUL 3 2018
MNZ041-030600-
Douglas-
1234 AM CDT TUE JUL 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 100 AM CDT...
At 1233 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Alexandria.
Movement was northeast at 35 mph.
Nickel size hail is possible with these storms.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Millerville and Rose City.
This includes Interstate 94 in Minnesota near mile marker 82, and
between mile markers 85 and 89.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4610 9557 4611 9514 4594 9515 4587 9542
4602 9578 4611 9558
TIME...MOT...LOC 0533Z 243DEG 28KT 4603 9560 4596 9539
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:57 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 2, 6:57 PM CDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 657 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 633 PM CDT Mon Jul 2 2018 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday) Issued at 245 PM CDT Mon Jul 2 2018 Tonight forecast is highly based on where the convection originates in west central/central Minnesota this evening. Plus, where will the outflow boundaries lie as this complex moves eastward across Minnesota. Confidence is high that convection will develop near the Minnesota, North Dakota, and South Dakota border later this afternoon. This is where instability and moisture convergence is maximized. Further to the north/northeast, residual moisture from a complex of storms that developed across South Dakota earlier this morning, may generate a few storms near Mora, east/southeast toward Rice Lake before sunset. However, this area is not favored for anything significant, and confidence is low on development. Again, tonight's forecast is based on the convection that develops near the Minnesota/South Dakota/North Dakota border. Most CAMS and Hires models support some type of development near this area. Satellite imagery this afternoon also noted an increasing area of convergence in northeast South Dakota which is likely the place of initiation. Although I can't rule out a few storms in east central Minnesota, west central Wisconsin through sunset, this area will likely be very isolated in nature. Once the storms develop, forecasters need to pay attention of where the outflow boundary moves in relation to the low level jet increasing overnight. There is some indications that this outflow boundary will move as far southeast as Mankato, to the Twin Cities toward sunrise. Therefore, there are low percentages as close as the Twin Cities, but the bulk of the precipitation should remain across west central to central Minnesota. Severe weather is not out of the question due to the increasing wind shear aloft and efficient instability in this layer of higher wind shear. Once storms develop, I wouldn't be surprised to see a few large hail reports from west central to central Minnesota. See the latest SPC Day 1 outlook for more information. Otherwise, by Tuesday morning, any leftover showers or storms will quickly dissipate as the cap strengthens. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM CDT Mon Jul 2 2018 The bulk of precipitation will occur Tuesday night, into Wednesday night as the main short wave and cold front moves overhead. Ahead of this front, temperatures and humidity levels will rise again, and heat indices will approach or exceed 100 degrees in portions of southern Minnesota, and into west central Wisconsin Wednesday afternoon. There is a minor chance that high cloudiness may inhibit full isolation. But still, 850 mb temperatures rise into the lower 20s which is ample for 90s in this area. Severe weather is once again possible along this front Wednesday afternoon and evening. However, wind shear values are lower than today, so the threat of severe weather will be more isolated. Thursday through the first part of the weekend will be dry and less humid as a Pacific/Canadian air mass moves overhead. Temperatures will fall back to near normal with lower humidity levels. Past Saturday, this air mass will slide off to the southeast, with return flow from the south/southwest. This area will likely be very hot next weekend as the dome of high pressure remains overhead. This area of high pressure is expected to slide to the east and be centered across the center of the CONUS next week. Confidence is high that the bulk of the heavier and widespread precipitation event will occur Tuesday night, into Wednesday night. Confidence is also high that temperatures and humidity levels will lower for later this week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 633 PM CDT Mon Jul 2 2018 All sites start out VFR with the main concern being approaching convection from the west late this evening through the overnight hours. Western MN (mainly KAXN) looks to be the most likely site to be impacted with chances diminishing going east, such that KMSP and points east may well not see any thunderstorm activity at all. Still some uncertainty in the placement with hourly models changing depictions fairly significantly so confidence isn't all that great. For those sites likely to have precip, have dropped conditions into MVFR. Otherwise, the only other concern may be LLWS for western-central MN as the low level jet strengthens overnight. KMSP...Am expecting VFR conditions throughout this set but there is a small chance of convection during the pre-dawn hours through daybreak with some thunderstorms approaching from the west. At this point, the activity looks to lift off to the north before reaching eastern MN so have kept a dry TAF going. In addition, chances are low for LLWS since the jet looks to remain off to the west. But, should convection reach MSP, then that means the jet has also shifted east so that could also impact MSP. /OUTLOOK FOR KMSP/ Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts. Thu...VFR. Winds NW 10-15 kts. Fri...VFR. Winds NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JLT LONG TERM...JLT AVIATION...JPC
Hazardous weather outlook, Jul 2, 8:57 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 857 PM CDT Mon Jul 2 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 857 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible across portions of central Minnesota tonight. Some may be strong to severe with hail being the main concern. Flooding continues along the Minnesota River and its tributaries. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are expected Tuesday through Thursday. A few of the storms could be severe with damaging winds and large hail being the primary threats. Heat and humidity will build through mid-week and peak on Wednesday, when heat indices in the mid 90s to around 100 degrees are likely. River flooding will continue along the Minnesota River and its tributaries into next week. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight in portions of central Minnesota.
In the hours before
Special weather statement, Jul 2, 10:06 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1006 PM CDT MON JUL 2 2018
MNZ054>057-064-065-030400-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Lac Qui Parle-Swift-
1006 PM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA...NORTHEASTERN YELLOW MEDICINE...SOUTHEASTERN
SWIFT...NORTHWESTERN RENVILLE AND SOUTHERN KANDIYOHI COUNTIES
THROUGH 1100 PM CDT...
At 1005 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Kerkhoven to near
Clarkfield. Movement was east at 35 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Willmar, Montevideo, Granite Falls, Clara City, New London, Spicer,
Clarkfield, Raymond, Kerkhoven, Sacred Heart, Prinsburg and Maynard.
This includes the following highways...
U.S. Highway 12 between mile markers 53 and 79.
U.S. Highway 212 between mile markers 32 and 63.
U.S. Highway 59 between mile markers 98 and 107.
U.S. Highway 71 between mile markers 116 and 132.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4524 9554 4524 9483 4470 9534 4470 9536
4465 9538 4482 9592
TIME...MOT...LOC 0305Z 251DEG 29KT 4510 9543 4486 9576
JPCSpecial weather statement, Jul 2, 10:40 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1040 PM CDT MON JUL 2 2018
MNZ047-030430-
Stevens-
1040 PM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN STEVENS
COUNTY THROUGH 1130 PM CDT...
At 1039 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lamars to Trinity Lutheran Country
Church. Movement was east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Chokio, Donnelly and Fish Lake.
This includes U.S. Highway 59 between mile markers 173 and 177.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4576 9625 4576 9576 4572 9576 4555 9624
4559 9625 4573 9626
TIME...MOT...LOC 0339Z 252DEG 35KT 4595 9678 4560 9630
JPCSpecial weather statement, Jul 2, 11:48 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT MON JUL 2 2018
MNZ041-030530-
Douglas-
1148 PM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS COUNTY
THROUGH 1230 AM CDT...
At 1146 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elbow Lake to near Hoffman. Movement
was northeast at 50 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Kensington, Holmes City,
Leaf Valley, Miltona, Garfield, Belle River, Nelson and Millerville.
This includes Interstate 94 in Minnesota between mile markers 82 and
105.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4611 9514 4594 9515 4587 9514 4576 9576
4611 9576
TIME...MOT...LOC 0446Z 241DEG 43KT 4597 9590 4578 9582
JPCSpecial weather statement, Jul 3, 12:20 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1220 AM CDT TUE JUL 3 2018
MNZ064-073-030615-
Yellow Medicine-Redwood-
1220 AM CDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES THROUGH 115 AM CDT...
At 1219 AM CDT, strong thunderstorms were clustered 7 miles south of
Marshall, moving northeast at 30 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Redwood Falls, Granite Falls, Wabasso, Wood Lake, Hanley Falls, Echo,
Belview, Vesta, Milroy, Lucan, Clements and Seaforth.
This includes the following highways...
U.S. Highway 212 between mile markers 49 and 50.
U.S. Highway 71 between mile markers 64 and 75.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4482 9555 4479 9550 4478 9553 4470 9538
4469 9532 4466 9529 4467 9525 4459 9510
4440 9497 4426 9560 4462 9561 4464 9569
TIME...MOT...LOC 0519Z 237DEG 24KT 4435 9575
JPCSpecial weather statement, Jul 3, 12:24 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1224 AM CDT TUE JUL 3 2018
MNZ057-030615-
Kandiyohi-
1224 AM CDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY
THROUGH 115 AM CDT...
At 1223 AM CDT, strong thunderstorms were clustered over Raymond, or
10 miles southwest of Willmar, moving northeast at 35 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Willmar, New London, Spicer, Atwater, Raymond, Prinsburg, Green Lake,
Pennock, Kandiyohi, Lake Lillian, Blomkest and Svea.
This includes the following highways...
U.S. Highway 12 between mile markers 65 and 87.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 71 between mile markers 110 and 139.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4499 9524 4514 9525 4538 9496 4525 9476
4496 9476 4490 9524 4493 9526
TIME...MOT...LOC 0523Z 243DEG 31KT 4502 9520
JPCSpecial weather statement, Jul 3, 12:34 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT TUE JUL 3 2018
MNZ041-030600-
Douglas-
1234 AM CDT TUE JUL 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 100 AM CDT...
At 1233 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Alexandria.
Movement was northeast at 35 mph.
Nickel size hail is possible with these storms.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Millerville and Rose City.
This includes Interstate 94 in Minnesota near mile marker 82, and
between mile markers 85 and 89.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4610 9557 4611 9514 4594 9515 4587 9542
4602 9578 4611 9558
TIME...MOT...LOC 0533Z 243DEG 28KT 4603 9560 4596 9539
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:35 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 25 min |
| Jul 2, 9:05 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 55 min |
| Jul 2, 9:37 PM CDT | Special Weather Statement | MPX | Chippewa | 23 min |
| Jul 2, 10:06 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 54 min |
| Jul 2, 10:40 PM CDT | Special Weather Statement | MPX | Stevens | 50 min |
| Jul 2, 10:50 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 25 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | MPX | Douglas | 42 min |
| Jul 3, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 27 min |
| Jul 3, 12:20 AM CDT | Special Weather Statement | MPX | Redwood | 55 min |
| Jul 3, 12:24 AM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 3, 12:29 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Jul 3, 12:48 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 42 min |
| Jul 3, 1:05 AM CDT | Special Weather Statement | MPX | Todd | 55 min |
| Jul 3, 2:12 AM CDT | Areal Flood Warning | MPX | Kandiyohi, Redwood, Renville, Yellow Medicine | 9 hr |
| Jul 3, 3:09 AM CDT | Special Weather Statement | MPX | Redwood | 36 min |
| Jul 3, 3:23 AM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 3, 3:25 AM CDT | Excessive Heat Watch | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more | 24 hr |
| Jul 3, 4:35 AM CDT | Areal Flood Warning | MPX | Redwood, Renville | 6 hr |
| Jul 3, 7:47 AM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Redwood, Renville, Yellow Medicine | 3 hr |
| Jul 3, 8:25 AM CDT | River Flood Warning | MPX | Brown | 9 days |
| Jul 3, 9:36 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 39 min |
| Jul 3, 10:03 AM CDT | Special Weather Statement | MPX | Chisago | 57 min |
| Jul 3, 10:25 AM CDT | High Wind Warning | MPX | Anoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne | 3 hr |
| Jul 3, 10:43 AM CDT | Flash Flood Warning | MPX | Brown, Redwood, Renville | 6 hr |
| Jul 3, 10:48 AM CDT | Special Weather Statement | MPX | Douglas, Stevens | 42 min |
| Jul 3, 11:42 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington, Wright | 63 min |
| Jul 3, 12:01 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Jul 3, 12:30 PM CDT | Special Weather Statement | MPX | Redwood | 45 min |
| Jul 3, 12:52 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 38 min |
| Jul 3, 1:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jul 3, 2:01 PM CDT | Special Weather Statement | MPX | Renville | 29 min |
| Jul 3, 4:08 PM CDT | Areal Flood Warning | MPX | Brown, Redwood | 8 days |
| Jul 3, 4:18 PM CDT | Areal Flood Warning | MPX | Redwood | 4 days |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.